OR WAIT null SECS
The Food and Drug Administration (FDA) issued a formal communication warning about the risk of acidosis with the use of SGLT2 inhibitors.
With increasing use of the newer non-insulin based oral glucose lowering agents, more side effects are now beginning to emerge. On May 15, 2015 the Food and Drug Administration (FDA) issued a formal communication warning about the risk of acidosis with the use of SGLT2 inhibitors.
SGLT2 inhibitors, which work by blocking glucose reabsorption in the renal tubule, are rarely used as monotherapy. Instead they are more commonly prescribed as combination therapy with other oral glucose lowering agents, such as the DPP-4 inhibitors. They have been approved for use in type 2 diabetes (T2DM) but their safety and efficacy is not yet established in type 1 diabetes.
Post-marketing surveillance of the FDA Adverse Event Reporting System (FAERS) has identified 20 cases of acidosis (either diabetic ketoacidosis (DKA), ketosis or ketoacidosis) between March 2013 and June 2014 in individuals who were taking SGLT2 inhibitors. The unusual observation that most of these individuals had T2DM (knowing that DKA is more commonly associated with type 1 diabetes and low insulin levels) raised some concern that this may be a serious adverse effect associated with the SGLT2 inhibitor itself.
There were many unusual features that concerned the FDA. First, the onset of the acidosis occurred after a median of 2 weeks (range 1 to 175 days), suggesting a likely cause and effect relationship with the drug. Second, the DKA was very unusual in that glucose levels were only mildly elevated at <200mg/dL, whereas DKA is traditionally characterized by glucose levels that are extremely elevated. Third, although some patients had other possible explanations for development of the anion gap metabolic acidosis (i.e., alcohol, renal failure, etc.) and others had obvious triggering factors (infection, trauma, urosepsis), about half of the cases had no obvious trigger or etiology for acidosis. All 20 patients required emergency room visits to treat their acidosis.
The mechanism of these findings remains unclear at this time. However, because SGLT2 inhibitors create glucosuria, it is possible that osmotic diuresis could lead to dehydration and triggering of the acidosis. Direct effects of SGLT2 on acid-base metabolism in the kidney are also possible, resulting in a renal tubular acidosis, though unverified.
When prescribing these medications, providers should make patients aware of this risk, as well as possible presenting symptoms, such as such as tachypnea or hyperventilation, anorexia, abdominal pain, nausea, vomiting, lethargy, or mental status changes that could portend the onset of acidosis. In addition, providers should evaluate any patient who presents with such symptoms with tests including anion gap, electrocardiogram, blood gas, and urine ketones, and should have a low threshold to admit to the hospital for aggressive hydration and treatment of acidosis.
FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood. 15 May 2015. http://www.fda.gov/Drugs/DrugSafety/ucm446845.htm. Accessed 14 June 2015.